Thyrotropin-induced hyperthyroidism caused by selective pituitary resistance to thyroid hormone. A new syndrome of "inappropriate secretion of TSH".J Clin Invest. 1975 Sep; 56(3):633-42.JCI
An 18-yr-old woman with clinical and laboratory features of hyperthyroidism had persistently elevated serum levels of immunoreative thyrotropin (TSH). During 11 yr of follow-up there had been no evidence of a pituitary tumor. After thyrotropin-releasing hormone (TRH), there was a marked increase in TSH and secondarily in triiodothyronine (T3), the latter observation confirming the biologic activity of the TSH. Exogenous T3 raised serum T3 and several measurements of peripheral thyroid hormone effect, while decreasing serum TSH, thyroxine (T4), and thyroidal radioiodine uptake. After T3, the TRH-stimulated TSH response was decreased but was still inappropriate for the elevated serum T3 levels. Dexamethasone reduced serum TSH but did not inhibit TRH stimulation of TSH. Propylthiouracil reduced serum T4 and T3 and raised TSH. This patient represents a new syndrome of TSH-induced hyperthyroidism, differing from previous reports in the absence of an obvious pituitary tumor and in the responsiveness of the TSH to TRH stimulation and thyroid hormone suppression. This syndrome appears to be caused by a selective, partial resistance of the pituitary to the action of thyroid hormone. This case is also compared with previous reports in the literature of patients with elevated serum levels of immunoreactive TSH in the presence of elevated total and free thyroid hormones. A classification of these cases, termed "inappropriate secretion of TSH," is proposed.